Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 174, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jul 4, 2002, 6:25 PM CDT for Henry County, Missouri. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2002, 6:25 PM CDT (23:25 UTC)
- Expired
- Jul 4, 2002, 7:15 PM CDT
- In force
- 50 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
County Henry County, MO
The radar
The Pleasant Hill radar (KEAX), 67 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 11.4 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1209 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 961 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
832 WUUS53 KEAX 042325 SVRMCI MOC083-050015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 625 PM CDT THU JUL 4 2002 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN HENRY COUNTY IN WEST CENTRAL MISSOURI * UNTIL 715 PM CDT * AT 622 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR COAL...OR 6 MILES EAST OF CLINTON...AND MOVING NORTH AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LEWIS BY 630 PM CDT CALHOUN BY 640 PM CDT WINDSOR BY 700 PM CDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN PLEASANT HILL. LAT...LON 3832 9381 3826 9355 3856 9352 3855 9376 SEAMAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:55 PM CDT, 3 hours 30 minutes earlier.
Area forecast discussion, Jul 4, 2:55 PM CDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 255 PM CDT THU JUL 04 2002 MAIN PROBLEMS FOR TODAY INVOLVE RAIN CHANCES FOR TOMORROW AND IN THE EXTENDED. THUNDERSTORMS POPPED UP ACROSS THE SOUTHERN AND WESTERN HALF OF THE CWA TODAY. THE TOPEKA 12Z SOUNDING WAS SHOWING A DEEP LAYER OF MOISTURE UP THROUGH 300 MB WITH LITTLE TO NO CAPPING ACROSS EAST KANSAS AND WEST MISSOURI. THE DEEP LAYER MOISTURE AXIS LOOKS TO SLIDE TO THE WEST JUST ENOUGH TO REMOVE THE CHANCE OF RAIN FROM CENTRAL MISSOURI FOR FRIDAY...THEREFOR I HAVE ONLY INTRODUCED THE CHANCE OF THUNDERSTORMS INTO THE WEST HALF OF THE CWA. FOR THE REMAINDER OF THE SHORT TERM I HAVE MADE FEW CHANGES TO THE GOING FORECAST THROUGH THE FIRST HALF OF THE WEEKEND. FOR SUNDAY...WITH THE LACK OF FIRM FOCUS FOR PRECIPITATION...I HAVE SPREAD THE CHANCES OF THUNDERSTORMS ACROSS THE CWA THROUGH THE EARLY EVENING HOURS. MONDAY LOOKS LIKE WE COULD ESCAPE ANY RAIN AS THE MODELS ARE NOW SLOWING DOWN THE PROGRESSION OF THE SHORT WAVE MOVING OVER THE TOP OF THE RIDGE. THEREFOR...I HAVE REMOVED THE CHANCE OF THUNDER FROM THE FORECAST FOR MONDAY BUT KEPT IT FOR TUESDAY AND A LITTLE INTO TUESDAY NIGHT AS THE WAVE MOVES THROUGH THE AREA. THE REMAINDER OF THE FORECAST LOOKED GOOD. CUTTER 414 AM... MAIN FORECAST DILEMMAS CONTINUE TO BE WITH PRECIPITATION CHANCES TODAY AND THEN AGAIN IN THE EXTENDED RANGE. FORECAST AREA REMAINS UNDER UPPER LEVEL HIGH PRESSURE TODAY...WITH SHEAR AXIS STRETCHING FROM CENTRAL TEXAS NORTHEASTWARD THROUGH CENTRAL OKLAHOMA AND KANSAS. THE UPPER LOW WILL CONTINUE RETROGRADING TODAY. DEEP MOISTURE WILL STILL BE IN PLACE...SO ANTICIPATE SCATTERED DIURNALLY INDUCED CONVECTION SIMILAR TO YESTERDAYS ACTIVITY AGAIN TODAY. PRECIPITATION TOTALS WILL VARY GREATLY ACROSS THE AREA...WITH LOCALLY HEAVY AMOUNTS POSSIBLE. EXPECT THE BULK OF THE RANDOM ACTIVITY TO OCCUR DURING THE AFTERNOON HOURS...DIMINISHING AFTER SUNSET. HIGH TEMPERATURES TODAY SHOULD BE IN LINE WITH WEDNESDAY HIGHS...AS NO BIG CHANGES IN LOW LEVEL TEMPERATURE FIELDS WILL OCCUR. THINK CLOUD COVER WILL CONSIST PRIMARILY OF A BROKEN MID LEVEL DECK WITH SOME SCATTERED LOW CLOUDS DURING TIME OF PEAK HEATING...SO UPPER 80S TO NEAR 90 DEGREE READINGS SEEM ATTAINABLE AGAIN TODAY. UPPER LOW SHOULD BE FAR ENOUGH WEST TO NOT WARRANT MENTION OF SCATTERED THUNDERSTORMS ON FRIDAY. TEMPERATURES WILL BE SLIGHTLY WARMER FOR THE WEEKEND...WITH AFTERNOON HEAT INDICES POTENTIALLY NEARING 100 DEGREES ON SATURDAY AND SUNDAY. IN THE EXTENDED...A SERIES OF UPPER LEVEL DISTURBANCES ARE PROGGED TO AFFECT THE FORECAST AREA AT THE BEGINNING OF NEXT WEEK. MODELS CONTINUE TO ACCELERATE A SHORTWAVE MOVING THROUGH KANSAS ON SUNDAY NIGHT. HAVE INTRODUCE THUNDERSTORMS TO FORECAST FOR WESTERN COUNTY WARNING AREA BEGINNING SUNDAY AFTERNOON. ANOTHER FEATURE OF INTEREST IS A NORTHERN PLAINS SURFACE FRONT...FORECAST TO MOVE THROUGH THE AREA ON SUNDAY AND MONDAY. CONVERGENCE ALONG THE FRONT APPEARS WEAK...BUT ABSENCE OF A CAP SHOULD ALLOW ADDITIONAL THUNDERSTORMS TO DEVELOP IN ASSOCIATION WITH THE FRONTAL PASSAGE. DUE TO THE MODEL ACCELERATION OF THESE FEATURES...EXPECT THE SHORTWAVES AND THE FRONT TO BE NON-INFLUENTIAL FACTORS BY LATE MONDAY...SO HAVE REMOVED PRECIPITATION CHANCES FOR TUESDAY. TEMPERATURES ON TUESDAY AND WEDNESDAY SHOULD BE SLIGHTLY COOLER. LS .EAX... KS...NONE. MO...NONE.
In the hours before
Special weather statement, Jul 4, 1:00 PM CDT, 5 hours 25 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-051100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 100 PM CDT THU JUL 4 2002 * HAZARDS EXPECTED - SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION THIS AFTERNOON AND EVENING. NO SEVERE WEATHER IS ANTICIPATED...ALTHOUGH LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. ADDITIONAL THUNDERSTORMS ARE ALSO FORECAST FOR SUNDAY AND AGAIN TUESDAY. AT THIS TIME...NO SEVERE WEATHER IS ANTICIPATED WITH THIS ACTIVITY. * SPOTTER ACTIVATION - NOT ANTICIPATED. DISCUSSION: SEVERAL WEAK UPPER LEVEL DISTURBANCES ROTATING AROUND AN UPPER LEVEL LOW OVER WESTERN TEXAS...WILL CONTINUE TO INTERACT WITH A SATURATED AND UNSTABLE AIRMASS IN PLACE ACROSS MISSOURI AND EASTERN KANSAS...RESULTING IN SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THIS EVENING. WEAK SHEAR PROFILES AND HIGH FREEZING LEVELS WILL INHIBIT SEVERE WEATHER POTENTIAL. HOWEVER GIVEN THE SLOW MOVEMENT OF THE THUNDERSTORMS AND TROPICAL NATURE OF THE AIRMASS...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX OR AT HTTP://WEATHER.GOV. SEAMAN
Local storm report, Jul 4, 3:30 PM CDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
330 PM CDT THU JUL 04 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0255 PM 2 W AVENUE CITY MO WIND DAMAGE
07/04/02 ANDREW 3 BARNS DESTROYED
NUMEROUS TREES DOWN
ROOF DAMAGE OF HOUSENearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.